Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 236, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2012, 10:57 PM EDT for Campbell County, Claiborne County, Scott County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 10:57 PM EDT (02:57 UTC)
- Expired
- Jul 19, 2012, 11:48 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Claiborne County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:35 PM EDT | TSTM WND DMG | Jellico, TN | DISPATCH REPORTED MULTIPLE TREES DOWN ACROSS THE NORTHERN HALF OF THE COUNTY NEAR JELLICO...PEABODY...AND STINKING CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 8:35 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2853 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS54 KMRX 200257
SVRMRX
TNC013-025-151-200400-
/O.NEW.KMRX.SV.W.0236.120720T0257Z-120720T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL MIDNIGHT EDT
* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WILLIAMSBURG TO 6 MILES SOUTH OF MONTICELLO...AND MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ONEIDA...HUNTSVILLE...JELLICO...BIG SOUTH FORK NATIONAL REFUGE...
KETCHEN...WINFIELD...CLAIRFIELD...WHITE OAK...ELK VALLEY...
SPRINGDALE AND FINCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH A HISTORY OF PRODUCING WIND DAMAGE IN
KENTUCKY. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3659 8378 3640 8361 3640 8377 3644 8381
3642 8383 3644 8386 3643 8389 3640 8391
3639 8464 3646 8471 3661 8479
TIME...MOT...LOC 0256Z 313DEG 27KT 3675 8412 3674 8484
$$
DGS3 follow-up statements
819
WWUS54 KMRX 200321
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT THU JUL 19 2012
TNC013-025-151-200400-
/O.CON.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-CLAIBORNE TN-
1121 PM EDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR CLAIBORNE...CAMPBELL AND SCOTT COUNTIES...
AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM JELLICO TO BIG SOUTH FORK NATIONAL
REFUGE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
WILLIAMSBURG TO 10 MILES WEST OF ONEIDA...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ONEIDA...HUNTSVILLE...WHITE OAK...ELK VALLEY...CLAIRFIELD...
FINCASTLE AND SPRINGDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS KENTUCKY.
THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3659 8378 3640 8361 3640 8377 3644 8381
3642 8383 3644 8386 3643 8389 3640 8391
3639 8464 3646 8471 3661 8479
TIME...MOT...LOC 0321Z 315DEG 29KT 3657 8410 3652 8467
$$
DGS254
WWUS54 KMRX 200337
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT THU JUL 19 2012
TNC025-200347-
/O.CAN.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
CLAIBORNE TN-
1137 PM EDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.
LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
3642 8390 3640 8391 3639 8464 3646 8471
3661 8479
TIME...MOT...LOC 0337Z 317DEG 27KT 3646 8429
$$
TNC013-151-200400-
/O.CON.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-
1137 PM EDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR CAMPBELL AND SCOTT COUNTIES...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ELK
VALLEY...OR 11 MILES EAST OF ONEIDA...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ELK VALLEY...WHITE OAK AND FINCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
3642 8390 3640 8391 3639 8464 3646 8471
3661 8479
TIME...MOT...LOC 0337Z 317DEG 27KT 3646 8429
$$
DGS638
WWUS54 KMRX 200348
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EDT THU JUL 19 2012
TNC013-151-200358-
/O.CAN.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-
1148 PM EDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL AND SCOTT COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.
LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
3642 8390 3640 8391 3639 8464 3646 8471
3661 8479
TIME...MOT...LOC 0348Z 317DEG 27KT 3640 8422
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:52 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 19, 8:52 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 852 PM EDT THU JUL 19 2012 .DISCUSSION... AN UPDATE WILL BE ISSUED TO ACCOUNT FOR THE NEW SVR TSTM WATCH...AND REMOVAL OF THE PREVIOUS WATCH IN SW VA. PLENTY OF INSTABILITY REMAINS ACROSS THE NORTHERN CUMBERLAND PLATEAU...AND WV IMAGERY SHOWS UPPER DIFFLUENCE ACROSS THE REGION. THIS SHOULD HELP THE SE MOVING STORMS IN KY TO MAINTAIN AT LEAST SOME OF THEIR INTENSITY AS THEY MOVE INTO THE TN VALLEY. POPS AND TEMPS WILL BE ADJUSTED ACCORDINGLY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Jul 19, 4:31 AM EDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 431 AM EDT THU JUL 19 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TD/SON
In the hours before
Local storm report, Jul 19, 9:45 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG LONE MOUNTAIN 36.39N 83.59W
07/19/2012 CLAIBORNE TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN.
&&
KGUILLETLocal storm report, Jul 19, 9:46 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 2 SW TAZEWELL 36.44N 83.60W
07/19/2012 CLAIBORNE TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN IN NEW TAZEWELL.
&&
KGUILLETSpecial weather statement, Jul 19, 10:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 PM EDT THU JUL 19 2012 NCZ061-200330- CLAY NC- 1045 PM EDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 1130 PM EDT... AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF NANTAHALA LAKE...OR 9 MILES EAST OF HAYESVILLE...MOVING NORTHWEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TUSQUITEE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 19, 10:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1046 PM EDT THU JUL 19 2012 NCZ061-200330- CLAY NC- 1046 PM EDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 1130 PM EDT... AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF KNOXVILLE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE.... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, Jul 19, 10:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG JELLICO 36.58N 84.13W
07/19/2012 CAMPBELL TN 911 CALL CENTER
DISPATCH REPORTED MULTIPLE TREES DOWN.
&&
KGUILLETLocal storm report, Jul 19, 10:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1049 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/19/2012 CAMPBELL TN 911 CALL CENTER
DISPATCH REPORTED MULTIPLE TREES DOWN.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:22 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 53 min |
| Jul 19, 8:47 PM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock | 118 min |
| Jul 19, 9:02 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 43 min |
| Jul 19, 9:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 47 min |
| Jul 19, 10:09 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 51 min |
| Jul 19, 10:13 PM EDT | Areal Flood Advisory | MRX | Campbell | 2 hr |
| Jul 19, 10:49 PM EDT | Areal Flood Advisory | MRX | Claiborne, Union | 84 min |
| Jul 19, 11:13 PM EDT | Flash Flood Warning | MRX | Campbell, Claiborne, Union | 3 hr |
| Jul 19, 11:55 PM EDT | Areal Flood Advisory | MRX | Anderson | 79 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.